[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.5.239. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
September 15, 1978

Thiazide-lnduced Hypomagnesemia

Author Affiliations

Lewis-Gale Clinic, Inc Salem, Va

JAMA. 1978;240(12):1241. doi:10.1001/jama.1978.03290120035018
Abstract

To the Editor.—  A recent issue had an interesting article entitled "Thiazide-Induced Hypokalemia: Association With Acute Myocardial Infarction and Ventricular Fibrillation" (239:43, 1978). I saw nowhere in it references to serum magnesium in such patients or discussions of the importance of it. This has been written about for several years,1,2 but the information does not appear to have had wide dissemination. Burch and Giles3 have recently reviewed this topic, and Flink and associates4-6 have done extensive research and writing on magnesium deficiency and toxicity.Diuretics can cause both hypokalemia and hypomagnesemia, and if hypomagnesemia is present, it is essentially impossible to correct the hypokalemia. As a matter of fact, it is a routine order for the coronary care unit nurses in our hospital to obtain the serum magnesium level of new patients who have been taking diuretics for any appreciable length of time. This applies to patients

×